Home

Tvp2020 09 omslag kijk verder

Tijdschrift voor Psychiatrie 58 (2016) 8, 603 - 606

Case report

Mania induced by antibiotic therapy

T.R.W.M. Walrave, S. Mohammad, R.R. Ploeger

We report two cases of adults who developed mania after taking the antibiotic clarithromycin. Clarithromycin is a frequently used antibiotic, but it can lead to a rare but significant psychiatric complication in the form of a manic episode. Mania is commonly associated with bipolar disorder, but the causes can be pharmacological, metabolic or neurologic, particularly when it occurs in patients who themselves or whose families have no past history of psychiatric illness. New-onset mania calls for detailed clinical and laboratory testing and neuro-imaging so that somatic causes can be ruled out. It is important that the currently used medication is included in the differential diagnosis of mania. The first step in treatment is to discontinue the antibiotic therapy. The pharmacological treatment for mania caused by antibiotic therapy is largely the same as for mania in bipolar disorder; this means starting with anti-manic and anti-psychotic medication and providing a structured and calming environment. Most cases of pharmacologically induced mania are resolved if the aetiology is determined and treated. Mania that has pharmacological causes generally does not require prophylactic mood-stabilising treatment. Nevertheless, a psychiatric follow-up is advisable. If these steps are taken, the prognosis is favourable.

keywords clarithromycin, mania, mood disorder